Skip to main content
Log in

Spectral Polynomial Chaos Solutions of the Stochastic Advection Equation

Journal of Scientific Computing Aims and scope Submit manuscript

Cite this article


We present a new algorithm based on Wiener–Hermite functionals combined with Fourier collocation to solve the advection equation with stochastic transport velocity. We develop different stategies of representing the stochastic input, and demonstrate that this approach is orders of magnitude more efficient than Monte Carlo simulations for comparable accuracy.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Institutional subscriptions

Similar content being viewed by others


  1. Hills, R. G., and Trucano, T. G. (1999). Statistical validation of engineering and scientific models: Background. Technical Report SAND99–1256, Sandia National Laboratories.

  2. Ghanem, R. G. (1999). Stochastic finite elements for heterogeneous media with multiple random non-Gaussian properties. ASCE J. Engrg. Mech. 125(1), 26–40.

    Google Scholar 

  3. Ghanem, R. G. (1999). Ingredients for a general purpose stochastic finite element formulation. Comput. Methods Appl. Mech. Engrg. 168, 19–34.

    Google Scholar 

  4. Fadale, T. D., and Emery, A. F. (1994). Transient effects of uncertainties on the sensitivities of temperatures and heat fluxes using stochastic finite elements. J. Heat Trans. 116, 808–814.

    Google Scholar 

  5. Ghanem, R. G., and Spanos, P. (1991). Stochastic Finite Elements: A Spectral Approach, Springer-Verlag.

  6. Liu, W. K., Besterfield, G., and Mani, A. (1986). Probabilistic finite elements in nonlinear structural dynamics. Comput. Methods Appl. Mech. Engrg. 56, 61–81.

    Google Scholar 

  7. Liu, W. K., Mani, A., and Belytschko, T. (1987). Finite element methods in probabilistic mechanics. Probab. Engrg. Mech., 2(4):201–213, 1987.

    Google Scholar 

  8. Shinozuka, M., and Leone, E. (1976). A probabilistic model for spatial distribution of material properties. Engrg. Fract. Mech., 8, 217–227.

    Google Scholar 

  9. Shinozuka, M. (1987). Structural response variability. J. Engrg. Mech. 113(6), 825–842.

    Google Scholar 

  10. Ryzhik, L., Papanicolaou, G., and Keller, J. B. (1996). Transport equations for elastic and other waves in random media. Wave Motion 24, 327–370.

    Google Scholar 

  11. Wiener, N. (1938). The homogeneous chaos. Amer. J. Math. 60:897–936.

    Google Scholar 

  12. Wiener, N. (1958). Nonlinear Problems in Random Theory, MIT Technology Press and John Wiley and Sons, New York.

    Google Scholar 

  13. Chorin, A. J. (1971). Hermite expansion in Monte-Carlo simulations. J. Comput. Phys. 8, 472–482.

    Google Scholar 

  14. Orszag, S. A., and Bissonnette, L. R. (1967). Dynamical properties of truncated Wiener-Hermite expansions. Phys. Fluids 10, 2603.

    Google Scholar 

  15. Cameron, R. H., and Martin, W. T. (1947). The orthogonal development of nonlinear functionals in series of Fourier-Hermite functionals. Ann. of Math. 48, 385.

    Google Scholar 

  16. Loève, M. (1977). Probability Theory, Fourth Edition, Springer-Verlag.

  17. Xiu, D., and Karniadakis, G. E. (2001). Modeling uncertainty in flow simulations via generalized polynomial chaos. J. Comp. Phys. To appear.

  18. Spanos, P., and Ghanem, R. G. (1989). Stochastic finite element expansion for random media. ASCE J. Engrg. Mech. 115(5), 1035–1053.

    Google Scholar 

  19. Gottlieb, D., and Orszag, S. A. (1977). Numerical Analysis of Spectral Methods: Theory and Applications, CBMS-NSF, SIAM, Philadelphia, PA.

    Google Scholar 

  20. Boyd, J. P. (1980). The rate of convergence of Hermite function series. Math. Comp. 35, 1039–1316.

    Google Scholar 

  21. Tang, T. (1993). The Hermite spectral methods for Gaussian-type functions. SIAM J. Sci. Comput. 14, 594–606.

    Google Scholar 

Download references

Author information

Authors and Affiliations


Rights and permissions

Reprints and Permissions

About this article

Cite this article

Jardak, M., Su, CH. & Karniadakis, G.E. Spectral Polynomial Chaos Solutions of the Stochastic Advection Equation. Journal of Scientific Computing 17, 319–338 (2002).

Download citation

  • Issue Date:

  • DOI: